Terbutaline use?

This section is for discussions with other women who have probably been through the same signs/symptoms that you may be experiencing. Please note, we cannot offer medical advice and encourage members to discuss their concerns with their doctors. New members, come on in and introduce yourself!
pigletmsu
Registered User
Posts: 171
Joined: Mon Feb 14, 2005 10:52 am

Re : Terbutaline use?

Postby pigletmsu » Tue Apr 19, 2005 07:27 pm

I talked to my FIL who's a family dr/OB/GYN, and he said that the risk of my baby having brain damage is more a risk if I DON'T take terb and deliver early than if I do. He says he's never had any problems with it in his practice and thinks I should take it. Soooo...I usually take his advice as he's not about to tell me to do something that could screw up his grandchild. I filled my Rx this morning still unsure about using it, but after having 3 contractions in the 30 minutes it took me to get my Rx, I figured I'd better take it.

I don't have any underlying disorders besides PCOS that I know about. So, my comment was mostly in reference to the fact that it seemed interesting that they'd give a person with prior PE a drug that can raise your BP. And the dr who prescribed it did know about my history. Apparently the oncall dr in triage was the dr who did my c-section and my 6 week checkup. Had no idea until he told me he recognized my name and once he saw me figured out why. I switched over to the Peri once I was admitted to the hospital, and as I was an emergency C/S, he was unavailable to do it, so his oncall backup people did it, so I never really ever met the people who delivered DS. And I was sure to tell everyone who had ears that I had preterm labor last time around, but delivered early because of PE.

Lisa

DS 10/03 @ 34 weeks due to severe PE
#2 due 7/05

tafkap
Registered User
Posts: 591
Joined: Sun Oct 05, 2003 10:43 pm

Re : Terbutaline use?

Postby tafkap » Tue Apr 19, 2005 09:05 am

Lisa,

I was on terb (shot at hospital, pill form at home) from 32 weeks-34 weeks (delivery). From the stories I've read here I'm happy the terb got me those extra weeks- the benefits far outweighed the risks in my case.

I have a very bright, happy, healthy 18 month old. Ditto Tamara about talking to your doctor- but just so you know, not all babies with Mom's who took terb end up with "autism, brain damage, or sugar problems". I know it's scary to have to take any medications during pregnancy, but sometimes it's a necessary evil.

Good luck!

Jessica- Colorado Co-Coordinator
DD Katherine Grace-10-13-2003
34weeks,6days,39minutes Preeclampsia at 5,340 feet
www.coreyandjess.info/newsite

lany
Registered User
Posts: 322
Joined: Mon Mar 29, 2004 02:03 pm

Re : Terbutaline use?

Postby lany » Mon Apr 18, 2005 10:33 pm

Lisa,

I was put on the terbutaline pump at 27 weeks. I delivered a healthy baby boy at 36 weeks with no complications at all. I'm a chronic hypertension patient so I was already taking labetalol to help with my blood pressure and the increase in heart rate caused by the terbutaline. My OB tried to give me the procardia, but that didn't work well for me at all. We just decided to stay with the terbutaline pump. You should talk to your doctor about your concerns and go from there. Please keep us posted.

Take care [:)]

Lany 30
DH 35
DS 09/99 (born via emergency c/s~ 29wks~2lbs. 1oz.~PE & HELLP)
DS 02/05 (born 36wks~5lbs. 14oz.~PTL & PE Free!!)

terra25
Registered User
Posts: 11
Joined: Thu Mar 17, 2005 10:21 am

Re : Terbutaline use?

Postby terra25 » Mon Apr 18, 2005 10:26 pm

I forgot to mention that terb is ten times better than having to be on magisum sulfate! That stuff is horrible. Give me terb anyday over mag!!

terra25
Registered User
Posts: 11
Joined: Thu Mar 17, 2005 10:21 am

Re : Terbutaline use?

Postby terra25 » Mon Apr 18, 2005 10:18 pm

I took terb (pill form) for almost 12 weeks. I had injections in the hospital of it, and then was sent home with a RX to take evry 6 hours. The only thing it did as far as side effects to me was cause my heart to race the first couple of days. I did have a headache too, but that went away as well. I think it really helped with the comtractions though, because they stopped. This medicine is actually for asthma, but for some unknown reason it relaxes your uterus as well. They say the postives outweigh the risks. And I think the risk is higher if you take it before 20 weeks.
I would call my doctor if I was really concerned though. You have to be careful when you research meds online too, because they will tell you EVERY side effect EVER person has EVER had with that med.
Good Luck...I had no problems with it IME.

Terra
Beth 8/28/98 no pre-e
Hannah?? 36 weeks now...pre-e and preterm labor

specmom
Registered User
Posts: 239
Joined: Wed Feb 04, 2004 10:29 pm

Re : Terbutaline use?

Postby specmom » Mon Apr 18, 2005 10:02 pm

Lisa,
It wasn't clear from your post if you have a separate individual medical issue ["raise MY blood pressure"] that could create these issues with terbutaline? I would call your regular OB first thing in the morning and ask them if this is ok for you to take in with your particular history. If you are really concerned, ask to come in to the office and discuss the situation with your doctor. Doctors have differing opinions on the need for and efficacy of terbutaline, how long it can and should be taken, and how much one should take and when. I would get the scoop directly from your doctor. I took terbutaline for a couple of weeks in the third trimester. My OB thought it was necessary; my perinatologist did not. This is really something to discuss directly with your doctor. Be frank about your concerns. Please keep us posted. Sending you sticky vibes.

Tamara
Moderator HELLP Syndrome Survivors/Ask the Experienced
*Cole(2/15/03)-GD?/PUPPP/HELLP/severe atypical PE/Emerg.C/S
*Joshua (1/10/05)-Postpartum PIH & PUPPP

akjackie
Registered User
Posts: 195
Joined: Fri Dec 03, 2004 11:53 pm

Re : Terbutaline use?

Postby akjackie » Mon Apr 18, 2005 07:58 pm

I took Breathine(sp) but I am pretty sure it is the same as terbutaline. But was only on it for such a short time, it made my blood sugars go upwards of 300! But is did stop the contractions. But like I said , I was only on it for a couple days and then ended up with a home monitor(probably the same thing you have Robin) Had to do it morning and night for an hour , then plug it in to the 'main' port thing and send the info over the phone line, and then I would get a call if I had more than 13 contractions in an hour and head to the hospital.

But I didn't know about the side affects, Sorry Lisa, All I can tell you is that It made my Blood Sugars to high to continue to take it.

Take care!



Jackie(34)type 1 diabetes for 13 years.
Bill(35)
Hannah 6/25/97 @ 37weeks (with 5 weeks bed rest and home monitoring)Due to PE/PIH
New pregnancy EDD - 7/14/05(Same due date I had with Hannah!)But will be here no later than 6/26/05!

medicmommy
Registered User
Posts: 60
Joined: Sun Feb 20, 2005 09:54 pm

Re : Terbutaline use?

Postby medicmommy » Mon Apr 18, 2005 07:23 pm

Hi, I am on the terbutaline pump right now (I'm 30 weeks now), and have been on it for about9 days now. I read the same information, but I remember that most of the problems with it were when it was started before 20 weeks. Honestly, I don't really have much faith in the stuff because I have had to go into hospital 3 times since being discharged because I was contracting too much. I just did my home monitoring and had 8 contractions in an hour and am getting a bolus right now..... It has raised my blood pressure by about 10 points on both numbers...I'm interested in the responses you get because I'm kind of skeptical right now.

Robin
DS Ryne 14
DS Hunter stillborn 2/8/02
DD Katie 2, PE, Oligo
Baby Zane due 06/25/05, PIH

pigletmsu
Registered User
Posts: 171
Joined: Mon Feb 14, 2005 10:52 am

Terbutaline use?

Postby pigletmsu » Mon Apr 18, 2005 06:42 pm

I ended up in triage tonight with contractions. They sent me home with terbutaline, but after reading the first three websites on the list of my google search, I'm not sure if I should take it. It said it can cause brain damage, autism and sugar problems among other side effects in the baby. It can also raise MY blood pressure and can cause a situation that mimics toxemia in me. So, I'm not sure what to do now. They tried to give me procardia first, which is a big no no. Already tried that one last pregnancy and am not up for the mother of all migranes again.

So, has anyone taken this and what are your thoughts on benefits vs side effects?

Lisa

DS 10/03 @ 34 weeks due to severe PE
#2 due 7/05


Return to “Ask the Experienced”

Who is online

Users browsing this forum: No registered users and 9 guests